Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Morristown, TN

August 11, 2014Cherokee County, North Carolina; Bradley County, Monroe County, Polk County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 11, 2014, 11:27 PM EDT for Cherokee County, North Carolina; Bradley County, Monroe County, Polk County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 11:27 PM EDT (03:27 UTC)
Expired
Aug 12, 2014, 1:30 AM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, NC, Bradley County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WGUS54 KMRX 120327
FFWMRX
NCC039-TNC011-123-139-120530-
/O.NEW.KMRX.FF.W.0007.140812T0327Z-140812T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHERN MONROE COUNTY IN EASTERN TENNESSEE...
  POLK COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN BRADLEY COUNTY IN EASTERN TENNESSEE...

* UNTIL 130 AM EDT

* AT 1125 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN MOVING EAST 
  ACROSS PORTIONS OF BRADLEY...POLK...SOUTHERN MONROE...AND CHEROKEE 
  COUNTIES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLEVELAND...BENTON...EAST CLEVELAND...WILDWOOD LAKE...TASSO...
  PARKSVILLE...HIWASSEE OCOEE S.P....TURTLETOWN...HIAWASSE DAM...
  BULLET CREEK...RELIANCE...ARCHVILLE...UNAKA...COKER CREEK AND
  VIOLET.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3506 8483 3523 8487 3525 8470 3524 8470
      3526 8467 3527 8462 3527 8452 3529 8449
      3536 8402 3535 8404 3531 8404 3525 8400
      3512 8399

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:50 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 9:50 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT MON AUG 11 2014

.DISCUSSION...A WARM FRONT IS SLOWLY PULLING OUT OF THE REGION WITH
THE APPROACH OF THE ASSOCIATED COLD FRONT.  THIS WILL ALLOW FOR AN
ACTIVE NIGHT WITH A SERIES OF CONVECTIVE LINES EXPECTED TO MOVE
THROUGH.  WITH A WARM...MOIST AIR MASS IN PLACE...THUNDERSTORMS MAY
GENERATE VERY HEAVY RAINFALL.  WILL UPDATE FORECAST TO ADJUST POPS
UP A BIT FOR TONIGHT AND TO REMOVE PRE PERIOD AND EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  88  65  85 /  40  20  20  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  87  64  82 /  60  30  20  10
OAK RIDGE, TN                       69  87  62  82 /  60  30  20  10
TRI CITIES AIRPORT, TN              68  84  60  79 /  70  50  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Aug 11, 3:24 PM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT MON AUG 11 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
324 PM EDT MON AUG 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SOME STORMS THIS AFTERNOON AND THIS EVENING WILL HAVE GUSTY OUTFLOW
WINDS...MOST GUSTS LESS THAN 40 MPH...BUT A FEW OF THE STRONGER
STORMS COULD HAVE WIND GUSTS THAT EXCEED 50 MPH. ALSO...SOME AREAS
GETTING SEVERAL ROUNDS OF STORMS COULD RESULT IN LOCALIZED FLOODING
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY WIND DAMAGE REPORTS OR FLOODING
THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Aug 11, 8:06 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
806 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
08/11/2014                   ROANE              TN   911 CALL CENTER

            ONE TREE DOWN ON MORNING DRIVE.

&&
Local storm report, Aug 11, 8:07 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
08/11/2014                   ROANE              TN   911 CALL CENTER

            ONE TREE DOWN ON HIGHWAY 95 NEAR OAK RIDGE.

&&
Local storm report, Aug 11, 11:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1117 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      DECATUR                 35.53N 84.79W
08/11/2014                   MEIGS              TN   911 CALL CENTER

            HIGH WATER ON A FEW ROADS IN TOWN. HIGH WATER SIGNS HAD
            TO BE PUT UP ON SOUTH END OF HIGHWAY 58 DUE TO WATER
            COVERING THE HIGHWAY.

&&
Local storm report, Aug 11, 11:18 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1118 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      NIOTA                   35.51N 84.55W
08/11/2014                   MCMINN             TN   911 CALL CENTER

            SEVERAL ROADS ACROSS THE COUNTY ARE CLOSED. ONE VEHICLE
            STRANDED ON COUNTY ROAD 213.

&&
Local storm report, Aug 11, 11:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1120 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      MADISONVILLE            35.52N 84.36W
08/11/2014                   MONROE             TN   911 CALL CENTER

            SEVERAL REPORTS OF WATER COVERING ROADWAYS ACROSS THE
            COUNTY. ISBILL ROAD IN MADISONVILLE CLOSED. WATER GOT
            INTO THE BASEMENT OF A HOME IN SWEETWATER.

&&
Local storm report, Aug 11, 11:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1122 PM EDT MON AUG 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
08/11/2014                   ROANE              TN   911 CALL CENTER

            ONE TREE DOWN ON MORNING DRIVE.

0715 PM     TSTM WND DMG     OAK RIDGE               35.96N 84.30W
08/11/2014                   ROANE              TN   911 CALL CENTER

            ONE TREE DOWN ON HIGHWAY 95 NEAR OAK RIDGE.

0945 PM     FLASH FLOOD      DECATUR                 35.53N 84.79W
08/11/2014                   MEIGS              TN   911 CALL CENTER

            HIGH WATER ON A FEW ROADS IN TOWN. HIGH WATER SIGNS HAD
            TO BE PUT UP ON SOUTH END OF HIGHWAY 58 DUE TO WATER
            COVERING THE HIGHWAY.

1000 PM     FLASH FLOOD      NIOTA                   35.51N 84.55W
08/11/2014                   MCMINN             TN   911 CALL CENTER

            SEVERAL ROADS ACROSS THE COUNTY ARE CLOSED. ONE VEHICLE
            STRANDED ON COUNTY ROAD 213.

1000 PM     FLASH FLOOD      MADISONVILLE            35.52N 84.36W
08/11/2014                   MONROE             TN   911 CALL CENTER

            SEVERAL REPORTS OF WATER COVERING ROADWAYS ACROSS THE
            COUNTY. ISBILL ROAD IN MADISONVILLE CLOSED. WATER GOT
            INTO THE BASEMENT OF A HOME IN SWEETWATER.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:09 PM EDTAreal Flood AdvisoryMRXCherokee2 hr
Aug 11, 8:35 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea115 min
Aug 11, 9:10 PM EDTFlash Flood WarningMRXMcMinn, Meigs, Monroe2 hr
Aug 11, 11:12 PM EDTAreal Flood WarningMRXMcMinn, Meigs, Monroe3 hr

Nearby

Flash Flood Warnings in Tennessee, 2014Flash Flood Warnings in North Carolina, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.